• RATE YOUR SURGEON ON OUR NEW JOINT SURGEON LOCATOR

    Your opinion matters so please click on this announcement to find out how to rate the surgeons you have worked with

    You could also go to the Surgeon Locator via the blue nav bar at the top - find the tab "Surgeon Locator"

[THR] Post-op rash on leg

Gabsters21

new member
Joined
Sep 5, 2019
Messages
1
Age
51
Gender
Female
Country
United States United States
Hello all,
I am 5 days post op of my right THR. A rash began at my right knee and spread down my leg and up my thigh. Surgeon thinks it’s an allergic reaction to solutions used to scrub my leg right before surgery. He said to take Benadryl and apply hydrocortisone. The itching had calm down a bit but the rash is persistent. Benadryl makes me so sleepy and so I don’t want to take it too often. Has anyone had this issue?
 

Layla

FORUM ADVISOR
Joined
Jun 26, 2017
Messages
19,162
Location
Minnesota
Gender
Female
Country
United States United States
Hi, Welcome to BoneSmart and Recovery. Thanks for joining us!
Was your Right THR on August 31st? Please let us know so the info can be applied as your signature.

I'm sorry you're dealing with an itchy rash. Thankfully the meds are helping it ease some. Unfortunately I don't have anything to add since I didn't experience it myself. Possibly others who have will comment below.

Please read the Recovery Guidelines. The articles contain a lot of useful information.
Stop back often so we can offer support and encouragement as you move through recovery.
A great rest of the week to you!


Hip Recovery: The Guidelines
1. Don’t worry: Your body will heal all by itself. Relax, let it, don't try and hurry it, don’t worry about any symptoms now, they are almost certainly temporary
2. Control discomfort:
rest
elevate
ice
take your pain meds by prescription schedule (not when pain starts!)​
3. Do what you want to do BUT
a. If it hurts, don't do it and don't allow anyone - especially a physical therapist - to do it to you
b. If your leg swells more or gets stiffer in the 24 hours after doing it, don't do it again.
4. PT or exercise can be useful BUT take note of these
5. At week 4 and after you should follow this
6. Access to these pages on the website

Pain management and the pain chart
Healing: how long does it take?
Chart representation of THR recovery

Dislocation risk and 90 degree rule
Energy drain for THRs
Pain and swelling control: elevation is the key

Post op blues is a reality - be prepared for it

Myth busting: on getting addicted to pain meds
Sleep deprivation is pretty much inevitable - but what causes it?

BIG TIP: Hips actually don't need any exercise to get better. They do a pretty good job of it all on their own if given half a chance. Trouble is, people don't give them a chance and end up with all sorts of aches and pains and sore spots. All they need is the best therapy which is walking and even then not to excess.

We try to keep the forum a positive and safe place for our members to talk about their questions or concerns and to report successes with their joint replacement surgery.

While members may create as many threads as they like in a majority of BoneSmart's forums, we ask the at each member have only one recovery thread. This policy makes it easier to go back and review history before providing advice. @Gabsters21
 

Debru4

graduate
Joined
Aug 11, 2018
Messages
713
Age
65
Location
Colorado
Gender
Female
Country
United States United States
Rashes and itching are so annoying under the best of circumstances, and following a surgery, they are awful!!! I feel for you. Just tossing a few thoughts out there.... I have had allergic reactions/itchy rashes from adhesives, particularly those with latex----what type of covering is/was over your incision? I also get rashes from most narcotics/opiods that are given for pain---another possibility. AND another biggie for me that may relate to what your doctor said, is that some people (myself included) react to iodine, used in pre-op solutions and in IVP dyes(IV solutions for many tests).

For me, avoidance has been the best option, but that only works if you know in advance, and are able to avoid the substance. In addition to hydrocortisone cream, I have found antihistamine cream helpful during the day, as oral benadryl does produce drowsiness. You also might try Zyrtec or Clariten, which don't cause the same amount of drowsiness. I don't find them as effective as benadryl, but they might take a bit of the edge off. I think it often is trial and error---perhaps you could see a dermatologist if it doesn't get better with what you are doing. I sure hope you get it figured out--good luck.:flwrysmile:
 

Marvy

member
Joined
May 2, 2017
Messages
213
Age
63
Gender
Male
Country
United States United States
@Gabsters21 With every surgery I have gotten a rash and itching - very annoying! I felt like I was a dog with a bad case of fleas - always itching and scratching! And I have learned to warn the doctor and nurses about this too. Like you, they think I am somehow allergic to the solution used to cleanse the skin.

For my situation, they have prescribed Triamcinolone Acetonide Cream which helps. I originally had the Apexicon cream prescribed (which worked better for me than the Triamcinolone), but my insurance stopped covering that (and to purchase it would have been around $500!).

My rash lasted about 2 weeks (sorry :groan:)

Hang in there, it does get better!
 

Mojo333

FORUM ADVISOR
Forum Advisor
Joined
Mar 8, 2017
Messages
20,194
Age
56
Location
GA
Gender
Female
Country
United States United States
:welome:to the forum.
Sorry you have the itchies.:console2:

Hopefully it will go away soon.

Benadryl makes me so sleepy and so I don’t want to take it too often.
Resting alot is a plus so benadryl might have a double benefit.:) :-) (:
All temporary...so hang in there and stay iced up.:ice:
 

Debru4

graduate
Joined
Aug 11, 2018
Messages
713
Age
65
Location
Colorado
Gender
Female
Country
United States United States
Another thought....Has your rash stayed on the operated leg? Have you showered(or done a sponge bath) yet and used soap and water on the lower part of your leg away from the incision where you have the rash? Just wondered if the solution might still be on your leg, or if it's a systemic reaction.

When I had a cortisone injection for my hip pain, one time they didn't read my charts and washed the area with iodine, which I react badly to. My leg itched and had a bad rash. When I got home I showered and really washed the area well, and the rash did lessen pretty quickly. After Benadryl and hydrocortisone, it was gone in a couple of days.
 

CricketHip

FORUM ADVISOR
Forum Advisor
Joined
Jul 12, 2015
Messages
3,010
Location
PA.
Gender
Female
Country
United States United States
@Gabsters21 I am an itchy person, in general.. sorry you are experiencing such a sizable rash! The best part about icing for swelling is that it helps to quell the itch, there were times where I was icing the itchy areas more than the hip! Luckily your rash in in the same general location.
I agree with Mojo333 Benadryl and sleepiness is A ok in the beginning, you need to rest anyway..
Hopefully it settles down quickly.
I hate being itchy. ugh. Especially when it keeps me up at night.
 

BoneSmart #1 Best Blog

Staff online

Forum statistics

Threads
48,532
Messages
1,330,120
BoneSmarties
30,679
Latest member
KOTKR
Recent bookmarks
0

Top Bottom